Hail, Douglas
- When
- August 5, 4:48 PM MST
- Where
- Douglas County, 2.25 mi ENE of Castle Rock
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -104.830
A severe thunderstorm near Castle Rock produced hail up to ping pong size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm near Castle Rock produced hail up to ping pong size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:16 PM MST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 316 PM MDT Sat Aug 5 2017 .SHORT TERM...(This evening through Sunday) Issued at 315 PM MDT Sat Aug 5 2017 The shortwave trough in nwly mid-level flow barely discernible on GOES-16 now over south-central Wyoming is forecast to sweep acrs nern Colorado later this afternoon and evening. Models indicate some amplication along the way. Also monitoring the southward progress of an old outflow boundary produced by t-storms earlier today over the Nebraska panahandle. Air behind this boundary is slightly more moist and cooler. Latest high res models show this bndry stalling out across the nern corner of the CWA early this eve, and just a head of it sfc based CAPES from 1400 to 2200 j/kg, centering on nern Weld and Logan Counties. The bullseye of max CAPE has shifted around today, so won't lock onto this location. However, it seems reasonable to believe that the cluster of t-storms presently drifting off the high terrain in Larimer County will interact with this bndry and the higher dewpoints to result in a line of t-storms from around Greeley to the Kansas border this evening. Favorable shear, high CAPE and the forcing provided by the passing shortwave could support the development pfa few severe t-storms capable of hail at least quarter in size and wind gusts to at least 60 mph. IPWs along the Front range have slowly creeped upward today, and with IPWs hoovering around an inch on the nern plains this evening, rainfall up to an inch in under 30 mins a decent bet with training storms. Could see storms in the far northeastern counties lingering beyond midnight until the moist low-level flow shifts to a drier swly flow late with passage of the shortwave. Farther south, the few storms that manage to move southeast off the Front Range should be less organized. And, with less low- level moisture available, these storms are likely to produce more gusty winds and less in the way of measurable rainfall this evening. On Sunday, flow aloft becomes more northwesterly oriented with some amplication of the upper ridge out west. A strong sfc high in central Wyoming shifts sewrd acrs ern Wyoming, and as it does, should see a moist nely low-level flow re-establish on the plains during the morning. Models show this upslope flow pushing up against the foothills by erly afternoon. This influx of cooler air will probably suppress convective initation, except up along the foothills where a few t-storms could form after 2 PM MDT. Storm intensity looks low to start out, but by late afternoon, should see storms filling in along the foothills and spreading east onto the plains as the moist upslope flow on the plains deepens. The threat for severe weather will not be as great tomorrow with the anticipated cooler temperatures. High temps tomorrow east of the Front Range will be as much as 8-10 deg f lower than those today. Whereas, temps west of the Divide will change little and t-storm chances will not be as great. .LONG TERM...(Sunday night through Saturday) Issued at 315 PM MDT Sat Aug 5 2017 An easterly low level flow will continue into the evening hours Sunday. Scattered thunderstorms are expected to be ongoing. A few of these could reach severe threshold early in the evening before the airmass starts to stabilize. An approaching short wave trough, easterly upslope flow, and the tail end of a jet will help provide lift Sunday night. Expect this to keep convection into the evening hours and rain into the overnight hours. Widespread cloud cover and rain is expected for Monday as the short wave trough drifts across the region. This will keep temperatures cool with most locations struggling to reach 70 degrees. Precipitable water values climb above an inch along the Front Range and across the eastern plains. The GFS and ECMWF show 1 to 2 inches of rainfall for over the Front Range eastward across Colorado. Most of the rain is expected to be stratiform, so the threat for flooding will be low. However, isolated embedded convection may lead to localized heavy rainfall, more than three inches, so water issues are possible. Subsidence will lead to some drying Tuesday, however enough moisture is expected to linger around for at least scattered convection Tuesday. Rain from the trough may linger into the morning over the eastern plains. Temperatures will remain cool with readings topping out in the 70s...60s if there is no clearing. For Wednesday through Saturday, northwest flow aloft will prevail during this period. This will keep temperatures below normal with highs in the 70s and lower 80s. For now, will go with mainly scattered afternoon and evening pops for each day. Embedded short wave trough in the northwest flow may bring better chance for showers and storms, but timing these features is highly uncertain at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 315 PM MDT Sat Aug 5 2017 A few gusty t-storms are expected to track southeast over southern portions of the Interstate 25 corridor between 4 PM and 9 PM MDT today. These storms are likely to produce more wind than wetting rainfall, but do not rule out a storm capable of producing a half inch of rain in 30 mins. These storms could produce gusts to around 40 mph. VFR conditions wil prevail with brief MVFR vsbys with any heavy rainfall. Skies will gradually clear overnight as sfc winds go southerly this evening at 5-12 kts. Around sunrise, expect a shift to northerly winds of 8-15kts with a weak cold front slipping south along the Front Range. Could see a few low clouds form with its passage, but then burn off with warmer temperatures. Watch for winds to become northeasterly by early afternoon and for showers and t-storms to form over and near the foothills. After 2 PM...could see a t-storm or two move over the metro area producing light to moderate rainfall and gusty erratic outflow winds to 35 mph. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Meier AVIATION...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Sat Aug 5 2017 COZ030>051-061715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Sat Aug 5 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms forming over the high terrain around midday will track southeast over the adjacent high plains during the early to mid afternoon hours. These storms will be capable of wind gusts to 40 mph and brief light to moderate rainfall. Later this afternoon, as these thunderstorms move into a more moist and unstable atmosphere farther out on the plains, a few of these storms could produce hail up to quarter size and wind gusts to 60 mph. Storms crossing the northeast corner of the state late this afternoon and evening may also produce up to an inch of rain in under 30 minutes. Storms are expected to move fast enough to keep the threat of flooding low outside of burn areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday West-northwest flow aloft will prevail through most of next week. A cool and moist airmass will be in place Sunday night through Tuesday. Monday is expected to be a cloudy, cool, and rainy day over the Front Range and eastern plains. From Wednesday through Friday, scattered afternoon and evening showers and thunderstorms are expected. Temperatures will warm, but still be below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Baker/Meier
Special Weather Statement
National Weather Service Denver CO
426 PM MDT SAT AUG 5 2017
COZ036-039-052300-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
426 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm over
Conifer, or 22 miles southwest of Denver, moving southeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Lakewood, southwestern Littleton, southern Golden,
Evergreen, Roxborough Park, Morrison, Idledale, Conifer, Tiny Town,
Kittredge, Red Rocks Park, Pine, Buffalo Creek, Indian Hills and
Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3933 10533 3951 10537 3950 10536 3951 10534
3954 10537 3963 10539 3974 10519 3955 10507
3949 10509 3948 10511 3946 10509
TIME...MOT...LOC 2225Z 317DEG 29KT 3955 10530
RPKSpecial Weather Statement National Weather Service Denver CO 507 PM MDT SAT AUG 5 2017 COZ045-049-052330- Washington County CO-Central and East Adams and Arapahoe Counties CO- 507 PM MDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND EAST CENTRAL ADAMS COUNTIES UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Shamrock, or 27 miles south of Fort Morgan, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Shamrock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3989 10389 4000 10372 3983 10353 3971 10371 TIME...MOT...LOC 2307Z 320DEG 17KT 3987 10375 RPK
Special Weather Statement
National Weather Service Denver CO
514 PM MDT SAT AUG 5 2017
COZ036-041-052345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
514 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 545
PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, or 20 miles south of Denver, moving southeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Castle Rock, Roxborough Park, Beverly Hills, Surrey Ridge and
Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3945 10506 3945 10504 3947 10504 3946 10503
3944 10502 3944 10501 3942 10499 3941 10496
3943 10494 3944 10496 3950 10497 3953 10488
3934 10475 3927 10496
TIME...MOT...LOC 2314Z 336DEG 18KT 3943 10495
RPKSpecial Weather Statement
National Weather Service Denver CO
537 PM MDT SAT AUG 5 2017
COZ041-060000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
537 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES UNTIL 600 PM MDT...
At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Ponderosa Park to near
Larkspur, or along a line extending from 25 miles southeast of Denver
to 24 miles north of Colorado Springs. Movement was south at 20 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Castle Rock, Elbert, Elizabeth, Kiowa, Larkspur, Ponderosa Park,
Franktown, Greenland, The Pinery and Perry Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3918 10491 3923 10496 3925 10495 3927 10495
3931 10497 3935 10497 3951 10452 3924 10439
3913 10483 3913 10491
TIME...MOT...LOC 2337Z 345DEG 18KT 3946 10463 3918 10494
RPKThe Denver radar (KFTG), 51 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711924.